LINKEDINCOMMENTMORE

Dear Dr. Roach: About three years ago, I experienced pain in my knee. The doctor told me I needed an MRI.

I have claustrophobia and was given a pill to take an hour before the procedure. I think that was Xanax, but I’m not sure what it was.

I took it and was walked into the facility like a drunken sailor, with much help from my husband. When I was put in the machine, I went to sleep and then woke when the MRI was over.

In another year or so, the knee hurt more and another MRI was prescribed. I was given a tranquilizer for my claustrophobia, but refused anything to put me to sleep.

As a result, before the procedure was finished, I was screaming in pain because my knee refuses to be immobile for more than a couple of minutes. No one heard me or responded to my screams, and I felt like I was being tortured.

I had a titanium knee replacement done two years ago, but have been having different kinds of pain off and on. I am seeing a new doctor and am sure an MRI will be prescribed.

What do I do? I cannot tolerate that torture again.

Please help.

C.C.

Dear C.C.: Claustrophobia during an MRI scan is a common problem. If an MRI really must be done, then one approach to the problem is sedation.

Alprazolam (Xanax) is a very short-acting sedative that it sounds like worked pretty well for you. Unfortunately, getting the dose exactly right isn’t always easy, and if the dose isn’t strong enough, it isn’t helpful, while too much can (rarely) affect breathing.

Another approach that may help is an open MRI, which most people with claustrophobia can tolerate.

You have a second issue, which is pain that comes with prolonged immobility. Sedatives are not painkillers, but if you are asleep, as it sounds like you were the first time, the test may be over before you get into any trouble.

A short-acting painkiller for the procedure might help this, but I would see if you could get the same dose of Xanax you got the first time.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/2hdU2Mp